Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Liver & Kidney Problems

06/02/2010

Question:

what medications or foods can cause liver and liver damage

Answer:

Overall, the liver has many functions. The liver produces substances that breakdown fats, break down carbohydrates, make and break down certain amino acids (the building blocks of proteins), filter or metabolize other substances from the blood (such as alcohol or medications), storage of vitamins and minerals (vitamins A, D, K and B12), and maintain a proper level of glucose in the blood.

 

Many foods and medications may cause injury to the liver. In general, the liver is known as the “de-toxification” organ that helps to break down and metabolize toxins and foreign substances in the body. Taking the recommended dosages of medications may not cause liver damage, but use of a dose higher than the recommended dosages stated on the bottle may lead to liver damage.  

 

An example of an over-the-counter medication that may lead to liver damage if taken in higher than recommended amounts is acetaminophen, the active ingredient in the branded product Tylenol®. In addition, there is much evidence that alcohol use may lead to liver injury if consumed chronically or in high amounts. In many instances, however, liver injury is an unpredictable peculiarity found to occur in an individual (an idiosyncratic reaction), but not necessarily found to occur in all persons.

 

If there were a specific medication or food that you are concerned about causing liver damage, I would recommend that you write back with another question on that specific item.

Submitted by Lauren Kelly, PharmD candidate, James L. Winkle College of Pharmacy, University of Cincinnati

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Jan Scaglione, MT, PharmD, D.ABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati